Virginia, 2017Heat in Virginia, July 14, 2017
July 14, 2017 · NWS LWX · 5 events in 5 counties and zones
High pressure both at the surface and aloft caused hot conditions. A southerly flow caused high humidity, which led to high heat indices.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure both at the surface and aloft caused hot conditions. A southerly flow caused high humidity, which led to high heat indices.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 9:31 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 14, 9:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1031 AM EDT Fri Jul 14 2017
.SYNOPSIS...
A stalled front will remain to the north of the region through
today while a Bermuda High persists. The front will push south
through the area as a cold front tonight. Weak high pressure
will influence the weather over the weekend, before another cold
front moves in from the north and stalls over the area next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue this morning across
Pennsylvania, in an air mass that has decent shear and somewhat
uncapped instability. With eastward propagation, the forecast
area has been largely unaffected, except for a few showers that
have snuck south of the Mason-Dixon line. Additional
showers/storms in West Virginia have weakened as they have
trekked across the Appalachians, due mostly to meager but
effective CINH.
While clouds remain across northern Maryland, much of the
remainder of the area receiving filtered insolation. Triggers
remain as previously analyzed: a prefrontal trough over the
Piedmont, and the actual cold front, which won't be approaching
until late afternoon. Modified 12z LWX RAOB suggests near 1400
J/kg MLCAPE and 25-30 kt of mean layer shear...about what was
expected from previous forecast. For that reason, and with
support from recent runs of the RAP/HRRR, have not made many
changes to that forecast.
Parameters will be in place for the potential of severe storms.
Weak mid level lapse rates will limit hail potential, with
damaging wind gusts being the primary threat. Given the slow
movement to the front and the moist atmosphere, some locally
heavy rain will also be possible. Do not see a widespread flash
flood threat in the cards as precipitable waters "only" 1.7
inches, but will have to keep an eye on localized issues. The
best signal for storm coverage and thus QPF is currently in the
Baltimore metro area.
Envision showers/storms developing in the Potomac Highlands
early afternoon, driven by instability and shear feeding off of
differential heating boundaries. The storms would then be spreading
south/east through the day. The target time for the most
numerous coverage will be late afternoon/early evening, but
interactions likely will be complicated due to outflows/numerous
boundary collisions.
Showers and storms may take until well into the night to exit
southern MD. There are also some indications a second boundary
could have a few showers and storms with it, although these
should dissipate in the diurnal minimum as they reach the
Potomac Highlands and northern MD.
The cloud cover/storm initiation balance will also impact the
temperature forecast. Latest LAMP supports going forecast in the
upper 80s to mid 90s, a little cooler than yesterday. This
keeps heat indices in the 95-103 range, but slight differences
in temperatures or dew points could nudge values into advisory
territory. Overnight temperatures will be slow to cool, with 70s
still likely for most locations east of the Blue Ridge.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
It looks like the front will push far enough south on Saturday
that the forecast area should be dry. While it will be cooler,
temperatures will still remain near normal for this time of
year, in the mid 80s to around 90. Low pressure developing along
the front may nudge it back toward southern MD Saturday night,
though have kept the forecast dry for now.
Winds should back to the south again on Sunday as a shortwave
trough aloft swings into the Great Lakes. It looks like the
prior front and its deep moisture remain to the south, so
potential for convection looks limited. If there is a chance, it
would be over the mountains (closer to trough) and southern MD
(should front try to pivot north due to the prior low pressure).
Temperatures should rebound a few degrees over Saturday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A new shortwave will approach from the northwest early next
week, possibly cutting off into a closed low, before lifting
back out later on the week. At the surface, this will result in
the front stalled to our south over the weekend to dissipate
as another front approaches from the northwest. This front will
also end up stalling in the vicinity, though it is unclear if it
will actually reach portions of the CWA, or simply stall just
to our north, before lifting back north late in the week. The
presence of the upper trough/possible closed low means that at
least early in the week, the potential for showers and t-storms
will be present, aided by the nearby surface front. Later in the
weak, this threat will likely diminish as heights build and the
front lifts back north. Similarly, temps are likely to be cooler
early in the week before warming up later on.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR flight conditions continue across the terminals through
early afternoon. The main opportunity for thunderstorms will
come later this afternoon and evening as a cold front drops into
the area. Coverage/timing concerns still preclude a detailed
TAF delineation at this time. Amendments will likely be needed.
Gusty winds and heavy rain will be possible. Storm threat
should diminish by mid evening.
At this time, no significant aviation impacts are expected
Saturday and Sunday with weak high pressure behind the cold
front.
Main concern as we head into next week is potential for showers
and t-storms and resultant intermittent sub-VFR conditions,
mainly Monday and Tuesday. This risk will diminish later in the
week.
&&
.MARINE...
West to southwest flow expected today. Storm threat will
increase again especially late this afternoon, and potentially
extending well into the night in southern MD. SMWs are likely.
NW behind the cold front for Saturday. At this time, gusts fall
just short of SCA criteria, but will need to be monitored for
potential issuance. Winds eventually become southerly again by
late Sunday as the weak high pressure moves offshore.
As a front stalls in the vicinity early next week, flow is
likely to remain fairly weak, with relatively low risk of SCA
conditions. Higher concern will be due to scattered
thunderstorms and attendant gusty winds, which could require
special marine warnings.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...HTS/ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...HTS/ADS/RCM
MARINE...HTS/ADS/RCM
Hazardous weather outlook, Jul 14, 4:21 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
521 AM EDT Fri Jul 14 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-150930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
521 AM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible today into tonight. Scattered incidents of flooding are
also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible Friday.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-150930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
521 AM EDT Fri Jul 14 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible today into tonight. Scattered incidents of flooding are
also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible Friday.
Heat, Spotsylvania
- When
- July 14, 11:00 AM EST to 5:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- AWOS
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Stafford
- When
- July 14, 11:00 AM EST to 5:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- AWOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Fairfax
- When
- July 14, 11:00 AM EST to 5:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
Heat, Prince William
- When
- July 14, 11:00 AM EST to 5:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- ASOS
Heat indices around 105 degrees were reported at observations nearby.
Heat, Arlington
- When
- July 14, 11:00 AM EST to 5:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at observations nearby.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 20173 deaths · 6 injured · $1.0 million · 50 kt wind · 49 events
- Flash Flooding in New York, July 14, 2017$555,000 · 5 events
- Damaging Winds and Lightning Strike in South Carolina, July 14, 2017$70,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 14, 201750 kt wind · 42 events
- Damaging Wind in Montana, July 14, 2017$60,000 · 52 kt wind · 1 event
- Damaging Winds in New York, July 14, 2017$30,000 · 50 kt wind · 3 events
- Dust Storm and Damaging Winds in Arizona, July 14, 2017$25,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, July 14, 201751 kt wind · 20 events
- Damaging Wind and Heavy Rain in Maryland, July 14 to 15, 2017$1,000 · 50 kt wind · 14 events
- Lightning Strike in North Dakota, July 14, 20171 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 14, 20171.75 in hail · 7 events
- Damaging Winds in Virginia, July 14, 2017$13,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717300, 717301, 717302, 717303, 717304.